GARLAND, Texas -- A Garland mom said her son's behavior changed after he was diagnosed with the flu and treated with Tamiflu.
"He was just picking things up, yelling, very angry," said Shakena Bailey. "At one point, he got into such a rage, he just started to bang his head on the floor."
Bailey's son Zion is three years old, and while it's not uncommon for kids to throw tantrums, she said his behavior was extremely unusual for him. She said it started the morning after she gave him his first Tamiflu dose.
"He was doing this around the clock, like every second," she said. "It was just not like him."
Bailey's mother speculated the behavior change could be related to medication, but she dismissed the idea. "I waved it off," she said.
Then, she recalled, she took a look at the Tamiflu label. It said in black and white that "patients with influenza, including those receiving Tamiflu, particularly pediatric patients, may be at an increased risk of confusion or abnormal behavior early in their illness."
"It was very scary to see something like that on the label," said Bailey.
It is another in a series of troubling reports about the behavior of children on Tamiflu. There have been stories about children who mentioned self-harm, and one Indiana family reportedly blames the drug for their teenage son's suicide.
Doctors said that side effects are real, but extremely unlikely to occur, and parents should not be afraid to give their kids Tamiflu if it's prescribed.
"Hallucinations and other psychiatric effects, anxiety is another big one, are a known side effect of Tamiflu, but they're so exceedingly rare," said Dr. Justin Smith, a pediatrician with Cook Children's.
Dr. Smith said physicians always weigh risks against benefits, but Tamiflu can be lifesaving, especially for kids at high risk of secondary flu complications.
"In those kids, it has been shown to decrease hospitalization, decrease deaths," Dr. Smith said.
Bailey said parents should be aware of the side effects, know the risk and watch their children closely.